Review: IV N-acetylcysteine in acetaminophen overdose

November 30, 2011, 12:25 am

★★★★☆

Intravenous acetylcysteine for the treatment of acetaminophen overdose. Klein-Schwartz W, Doyon S. Expert Opin Pharmacother 2011 Jan;12:119-130.

Abstract 

This difficult-to-summarize review article is up-to-date and comprehensive, and worth reading for anyone with more than a passing interest in the treatment of acetaminophen (APAP) overdose. Some key points made by the authors:

  1. Red flags for APAP overdose patients with increased likelihood of poor outcomes include: massive overdose; ingestion of combination or modified-release preparations; plasma APAP levels > 300 mg/L or persistently elevated; and late presentation.
  2. Red flag patients may require doses of N-acetylcysteine that are higher or more prolonged than those indicated in standard protocols.
  3. Severe adverse reactions to intravenous NAC usually occur during administration of the first (loading) dose, and are more frequent in patients with lower plasma APAP levels.
  4. Because of the complex dosing regimen, medication errors and overdoses related to the administration of IV NAC are relatively common.
  5. Manifestations of NAC overdose include hypotension, bronchospasm, seizures, and possible death.

The overarching lesson from this article is that the fine points of using IV NAC to treat APAP overdose are not at all simple, and the clinician would do well to consult with a local poison control center in all but the most straightforward of cases.

One omission: the authors do not discuss the potential role of hemodialysis in treating cases of massive APAP overdose.

Comments are closed.